Texas, 2022

Drought in Texas, January 6 to 31, 2022

January 6 to 31, 2022 · NWS SHV · 9 events in 9 counties and zones

Severe (D2) drought conditions expanded across portions of east and northeast Texas through the month of January. This was in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions expanded across portions of east and northeast Texas through the month of January. This was in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January generally averaged between an inch to two inches across much of east and northeast Texas. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 5, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 5, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1056 PM CST Wed Jan 5 2022

.AVIATION...
For the 06/06z TAFs, scattered showers will continue to develop
across Southern Arkansas and most of Louisiana, mainly affecting
KELD and KMLU, early in the period. These showers are developing
along and north of a quasi-stationary front located near or just
south of the Interstate 20 corridor. The front and the showers
should eventually begin to slowly move southeast during the early
morning hours, with the precip exiting the area completely before
midday.

Clouds are also rapidly developing and expanding in coverage
across the forecast area. Ceilings should lower into the MVFR/IFR
range at most terminals. Patchy fog along and south of the
frontal boundary may lead to a few instances of LIFR
ceilings/visilibities. However, flight conditions should improve
after daybreak as any fog that does develop quickly mixes out as
wind speeds increase. Ceilings will also gradually lift with VFR
conditions returning to all terminals after 06/18z. The clouds
will continue to gradually exit and most sites should be SKC by
sunset. Northerly winds will be rather gusty in the post-frontal
environment, but speeds should also gradually diminish after
07/00z.

CN

&&

.PREV DISCUSSION... /issued 1002 PM CST Wed Jan 5 2022/

UPDATE...
Scattered showers have started to develop over the last hour
across Northern Louisiana north of a quasi-stationary front as
ascent from an upper trough diving southeast through the Rockies
moves into the area. Additional development is expected through
the remainder of the overnight and early morning hours east of a
line from Toledo Bend Dam to Prescott AR. Rainfall amounts should
generally remain light.

PoPs were updated slightly through the remainder of tonight but
the forecast was largely maintained.

CN

PREV DISCUSSION... /issued 206 PM CST Wed Jan 5 2022/

SHORT TERM.../Tonight through Thursday Night/

A weak surface low across deep east Texas extending along a
frontal boundary across the I-20 corridor overnight will support
patchy fog development near daybreak. Additionally, with near
zonal flow aloft at the base of a long range upper-trough will
provide enough instability to support scattered showers across
portions of northeast Louisiana and south-central Arkansas
overnight.

Cold high pressure to build across the region shortly after
daybreak on Thursday bringing much drier air to the region
allowing for improving conditions areawide. North winds to
increase to around 15 mph with higher gusts while high
temperatures only to climb to near 40 degrees across southeast
Oklahoma to the upper 50s across deep east Texas and west-central
Louisiana.

Under mostly clear skies and light northeast winds, temperatures
on Thursday night to fall into the 20s areawide. /05/

LONG TERM.../Friday through Wednesday/

Friday will see clear and dry conditions prevail across the ArkLaTex
in the wake of the cold frontal passage. With winds quickly
returning to an easterly to southeasterly regime as the upper level
trough shifts eastward, cool conditions followed by a warming trend
are in store as the work week concludes, with afternoon temperatures
in the 40s and 50s areawide, falling into the 30s and 40s overnight
as the weekend begins, bringing with it our next significant chance
of rainfall.

By Saturday morning, surface flow across Louisiana and east Texas
will be firmly in a southerly regime, pushing plenty of Gulf
moisture into the Four State Region. Southwesterly flow at mid to
upper levels will likewise funnel moisture into the environment,
making for a vertical profile conducive to plenty of rainfall over
the weekend. Our dry period comes to an end as rain chances resume
Saturday morning areawide and persist through the day and into the
overnight hours, eventually receding from northwest to southeast
during the day Sunday, exiting the area entirely by sundown Sunday
evening. Given the sufficiently moist column overhead, current QPFs
are resolving areas of locally heavy rainfall in excess of half and
inch, potentially exceeding an inch in isolated locations. As the
upper level trough pushes eastward, its associated cold front will
propagate into a warm environment, potentially setting off some
isolated rounds of convection. At this time, severe weather is not
expected, but a few rounds of thunderstorms are not out of the
question. Highs on Saturday will be in the 60s and Sunday will be
warmer still, with most sites along and south of the I-20 corridor
reaching or exceeding 70 degrees. Exactly how much convection is
able to develop will depend on the speed at which the cold front
pushes across the Four State Region, which it is currently projected
to do during the afternoon hours Sunday.

Entirely in keeping with the temperature see-saw which has been the
long term story of late, the coming workweek will begin with
temperatures falling back into the 30s in the wake of the cold
front, with even some subfreezing temperatures across our northern
zones. Clearing skies and slightly below average temperatures will
be the story for the first half of the week, with highs in the 50s
and lows in the 20s and 30s in advance of the next weathermaker,
which looks to bring the next chance of rainfall to the area
Wednesday morning.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  42  50  28  49 /  20   0   0   0
MLU  40  49  25  46 /  50  10   0   0
DEQ  33  43  22  44 /  10   0   0   0
TXK  38  45  26  46 /  10   0   0   0
ELD  32  42  22  44 /  40   0   0   0
TYR  41  50  28  53 /   0   0   0   0
GGG  42  51  28  52 /  10   0   0   0
LFK  44  58  32  56 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

09/20
Hazardous weather outlook, Jan 5, 11:55 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1155 AM CST Wed Jan 5 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1155 AM CST Wed Jan 5 2022

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather conditions are anticipated at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Showers and thunderstorms will be possible this weekend ahead of
the next cold front. At this time, strong to severe thunderstorms
are not likely with this storm system.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Bowie

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Drought Monitor
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Drought, Upshur

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Marion

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Drought, Harrison

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Gregg

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gregg forecast zone
Reported by
Drought Monitor
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Drought, Smith

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Cherokee

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Angelina

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Drought Monitor
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, San Augustine

When
January 6, 12:00 AM CST to January 31, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Drought Monitor
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004733, 1004734, 1004735, 1004736, 1004737, 1004738, 1004740, 1004741, 1004742.